Conference Agenda

The agenda listed below the final agenda with sessions approved by the Auditor and Treasurer of State.


View the Menu Selections for the conference.

 

Tuesday, May 7

8:30 am Exhibitor set-up begins
10:00 am Registration Opens
10:30 am State Treasurer Robert Sprague Addresses CTAO
(.5 hr TOS hrs. approved)
11:00 am – 12:00 pm Session 1
CTAO Business Meeting & Legislative Update
(1 hr AOS approved)

Attendees gain a working knowledge of the legislative process and the bills that are currently pending before the Ohio General Assembly that may impact county treasurer’s offices and operations. Participants will hear detailed descriptions of these bills and hear from county treasurers, who are members of the CTAO Legislative Committee, how these bills will impact office operations if passed, and what changes may be needed to address a problem. Specific discussions will be held relative to clarifying the Ohio Revised Code re: treasurer liability, land bank reforms, & delinquent tax collections.

12:00 pm – 1:00 pm Lunch
1:00 pm – 2:30 pm

Session 2
Treasurer of State OPCS Presentation and Discussion  
(1.5 hrs. TOS approved)

Eric Ochmanek, Director of Special Projects, Treasurer Robert Sprague’s Office
Jennifer Day, Esq., Chief Operating Officer, Treasurer Robert Sprague’s Office
Jesse Carroll, Quality Assurance and Technical Specialist
Cheryl Schultz, Relationship Manager, Government Banking, Huntington National Bank

This session will provide an overview of the Ohio Pooled Collateral Program. It will include the benefits of the program, details on how to effectively use the program, and a live, hands-on demonstration of the system. There will be an opportunity for Q&A on specific issues/topics treasurers may have with the OPCS system.

2:30 pm – 2:45 pm Break/Visit with Vendors
2:45 pm – 3:45 pm

Session 3
Staying Relevant Secure & Optimized in your Electronic Bill Presentation & Payment Strategy

Presented by Steve Mazur, Director, Enterprise Accounts, InvoiceCoud and Sam Evrard, SVP, InvoiceCloud
(1 hr. of TOS approved)

Treasurers are looking for ways to optimize and secure the service their constituents require for more web and mobile solutions.  The goal is to secure their customers data, eliminate paper, delight their users with a world class solution that simplifies the process for viewing and paying taxes.  

3:45 pm – 4:00 pm
Break
4:00 pm – 5:00 pm Session 4

The Lay of the Land (Bank) – A Broad Exposure to the Purposes, Mechanisms, and Powers of County Land Banks and How County Treasurers can be Involved
(1 hour AOS approved)      

Presented by Gus Frangos, President & General Counsel, Cuyahoga County Land Reutilization Corp.

Attendees with gain information and instruction about Land Banks, what they are, how they work, the benefits to counties that have them, and the county treasurer's role in them. It will also explore the original movement throughout the country, and most notably Ohio’s efforts, which started in 1970, by virtue of R.C. 5722.01 et seq. With the fallout from the real estate and foreclosure crisis of the mid-2000s and beyond, independent county land banks, also originating in Ohio, have become the new breed of land banks. They come with transactional flexibility, extended statutory capabilities, funding and interconnections with the various county offices, particular as it pertains to tax foreclosure of vacant and abandoned properties. This session will help all county treasurers understand how to utilize Land Banks to maximize the collection of taxes from abandoned and foreclosed properties.

Land Bank Handout
County Land Bank Overview History Proposed Amendments


5:30 pm - 8:00 pm Columbus Zoo – Heart of Africa Private Event
Join attendees at the Columbus Zoo and Aquarium’s private event space in the Heart of Africa Exhibit. We’ll dine together in the conference space overlooking the African Savannah, while watching the zebras, gazelles and other animals in their habitat. Buses will depart for the Zoo at 5:30 pm.

 

              

                                          

Wednesday, May 8

7:00 - 8:00 am Breakfast
7:30 am Registration Opens
8:15 am Opening Remarks/Announcements
8:30 am - 9:30 am

Session 5
How to Maximize Collections by Utilizing all the Tools in Your Collection Toolbox

Presented by Dawn Hoosier, TaxEase (1 hr of TOS approved)

This session will provide participants with an overview of the collection tools their peers utilize around the state including creative solutions to address hurdles in collections, such as Mobile Homes and Tax Sale Forfeitures.  Participants will engage in an interactive discussion including the history of Ohio tax lien sales, ORC 5721, how to conduct a tax lien sale, and revenue created through this process.

9:30 - 9:45 am Break
9:45 am – 10:45 am

Session 6 
Panel Discussion: Bankruptcy and Pre and Post Payments on Delinquency

Presented by James Reese, Esq., CFO, Franklin Co. Treasurer's Office; Amy L. Bostic, Esq., Chapter 7 Bankruptcy Trustee; Kenneth M. Richards, Esq., Christal Caudill, Esq., Chapter 7 Bankruptcy Trustee (1 hr of AOS approved)

This panel will cover the following topics: Bankruptcy Petitions, Hearings pursuant to 11 U.S.C. 341, Automatic Stays pursuant to 11. U.S.C. 362, Procurement and attachment of liens to real property, Proofs of Claims against a Bankruptcy Estates, Priority and execution of liens on property included in a Bankruptcy Estate, and Pre-Petition and Post-Petition Tax Priority.

Handouts:

341 Notice Chapter 13
Bankruptcy Handout
POC 2019 Handout

10:45 – 11:00 am Break/Visit with Vendors
11:00 am – 12:00 pm Session 7
Tax Roots and How the System has Grown: A Comprehensive Overview of Ohio's Property Tax System

Presented by Larry Long (1 hr of AOS hrs approved)

This course will provide an in-depth review of Ohio's property tax system and trace the major changes that have occurred as it relates to real property, tangible and public utility personal property, and intangible property taxes and the impact of these changes on taxpayers and local taxing districts. It will discuss the constitutional basis for property taxes and changes made to the "uniform rule" needed to implement the homestead exemption and current agricultural use (CAUV) programs and changes required to distinguish Class 1 and Class 2 property. The session will also look at recent developments relating to the non-business and owner-occupancy credits and its impact on property tax bills. We'll also discuss the impact of exempt property, tax abatement, on property tax capacity. Finally, the session will cover the role of the county budget commission and the role of the budget commission in the tax budget and appropriation process as specified in ORC Chapter 5705.                              

12:00 pm – 1:15 pm
Lunch - District Meetings
1:15 pm – 2:15 pm Roundtable Discussions (1 hr of AOS approved)

Course Description: This session is designed to provide an open discussion and free exchange of ideas by counties of like size.  Topics include budget & staffing, unique practices during collections, foreclosures, delinquencies and prevention practices, board of revision, public records, records retention and management, legislative issues, Land Banks, and DTAC.

 

GROUP            POPULATION            GROUP LEADER

1                    1 - 35,000                TBD
2                    35,001 - 55,000        Scott Zumbrink - Darke
3                    55,001 - 95,000        Bill Ogg - Scioto
4                    95,001 - 200,000      Dawn Cragon - Ashtabula
5                    200,000+                 Dan Talarek - Lorain

2:15 pm - 2:30 pm Break
2:30 pm - 3:30 pm Session 8
Keith Faber, Auditor of State
(1 hr AOS approved)
3:30 pm - 3:45 pm Break
3:45 pm - 4:45 pm

Session 9
Diversifying your portfolio with Farm Credit - Understanding the second-largest GSE
Presented by Regina Gill, Federal Farm Credit Banks Funding Foundation and Mark Dickerson, Multi-Bank Securities
(1 hr of TOS approved)

The session will provide an overview of the Farm Credit System and the AAA rated debt that is issued every day.   Participants will gain an understanding of how Farm Credit notes and bonds provide critical funding for U.S. agriculture and how investing in Farm Credit adds value to their investment portfolios.

5:30 pm - 6:30 pm

Vendor-Member Mingle & Reception

6:30 pm - 8:00 pm

Dinner and Comedian Dan Swartout

The evening will include a dinner buffet and comedian Dan Swartwout, a nationally touring stand-up comedian who performs at comedy clubs across the country. Dan was selected for the Boston Comedy Festival, won the Carnival Cruise Comedy Challenge, and is the studio audience host for the Ohio Lottery Game Show Cash Explosion. Dan’s CD, “100% Certified HPA,” debuted in the Top 40 on the iTunes comedy charts and is currently in regular rotation on Sirius/XM Radio.

Thursday, May 9

7:00 am Breakfast
8:15 am Welcome/Opening Remarks
8:30 am - 9:30 am Session 10
An Update on Recent Tax Law Changes and What to Expect in the Future
Presented by Jeff McClain, Ohio Tax Commissioner
(1 hr of AOS pending)
9:30am – 10:00 am Break/Room checkout
10:00 - 11:30 am Session 11

Fiscal Distress & Emergencies
Presented by David B. Thompson, Assistant Chief Auditor, Auditor of State's Office

11:30 am Boxed Lunch

We will provide a boxed lunch so you can take your lunch with you if you need to hit the road or you can stay and visit with fellow attendees before departing for home.